Reduced Bers boundaries of Teichmüller spaces
Annales de l'Institut Fourier, Volume 64 (2014) no. 1, pp. 145-176.

We consider a quotient space of the Bers boundary of Teichmüller space, which we call the reduced Bers boundary, by collapsing each quasi-conformal deformation space lying there into a point.This boundary turns out to be independent of the basepoint, and the action of the mapping class group extends continuously to this boundary.This is an affirmative answer to Thurston’s conjecture.He also conjectured that this boundary is homeomorphic to the unmeasured lamination space by the correspondence coming from ending laminations.This part of the conjecture needs some correction: we show that the quotient topology of the reduced Bers boundary is different form the topology induced from the unmeasured lamination space.Furthermore, we show that every auto-homeomorphism on the reduced Bers boundary comes from a unique extended mapping class.We also give a way to determine the limit in the reduced Bers boundary for a given sequence in Teichmüller space.

Nous considérons un espace quotient du bord de Bers de l’espace de Teichmüller, lequel nous appelons le bord réduit de Bers, en identifiant les points dans chaque espace des déformations quasi-conformes sur le bord de Bers. Nous démontrons que ce bord est indépendant du point de base, et que l’action du groupe modulaire s’y étend continûment. Ce théorème est une réponse affirmative à une conjecture de Thurston. Il a aussi conjecturé que ce bord est homéomorphe à l’espace des laminations non-mesurées. Cette conjecture-ci a besoin de correction : la topologie quotient du bord réduit de Bers est différente de la topologie induite de l’espace des laminations non-mesurées. En plus, nous démontrons que tout auto-homéomorphisme du bord réduit de Bers est induit par une unique classe d’applications de la surface. Nous aussi donnons un moyen de déterminer la limite dans le bord pour une suite donnée dans l’espace de Teichmüller.

DOI: 10.5802/aif.2842
Classification: 30F40, 30F60, 57M50
Keywords: Bers boundary, Teichmüller space, Kleinian group
Mot clés : bord de Bers, espace de Teichmüller, groupe kleinien
Ohshika, Ken’ichi 1

1 Department of Mathematics, Graduate School of Science, Osaka University, Toyonaka, Osaka 560-0043, Japan
@article{AIF_2014__64_1_145_0,
     author = {Ohshika, Ken{\textquoteright}ichi},
     title = {Reduced {Bers} boundaries of {Teichm\"uller} spaces},
     journal = {Annales de l'Institut Fourier},
     pages = {145--176},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {64},
     number = {1},
     year = {2014},
     doi = {10.5802/aif.2842},
     zbl = {06387269},
     mrnumber = {3330544},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/aif.2842/}
}
TY  - JOUR
AU  - Ohshika, Ken’ichi
TI  - Reduced Bers boundaries of Teichmüller spaces
JO  - Annales de l'Institut Fourier
PY  - 2014
SP  - 145
EP  - 176
VL  - 64
IS  - 1
PB  - Association des Annales de l’institut Fourier
UR  - http://archive.numdam.org/articles/10.5802/aif.2842/
DO  - 10.5802/aif.2842
LA  - en
ID  - AIF_2014__64_1_145_0
ER  - 
%0 Journal Article
%A Ohshika, Ken’ichi
%T Reduced Bers boundaries of Teichmüller spaces
%J Annales de l'Institut Fourier
%D 2014
%P 145-176
%V 64
%N 1
%I Association des Annales de l’institut Fourier
%U http://archive.numdam.org/articles/10.5802/aif.2842/
%R 10.5802/aif.2842
%G en
%F AIF_2014__64_1_145_0
Ohshika, Ken’ichi. Reduced Bers boundaries of Teichmüller spaces. Annales de l'Institut Fourier, Volume 64 (2014) no. 1, pp. 145-176. doi : 10.5802/aif.2842. http://archive.numdam.org/articles/10.5802/aif.2842/

[1] Abikoff, W. On boundaries of Teichmüller spaces and on Kleinian groups III, Acta Math., Volume 134 (1975), pp. 211-237 | DOI | MR | Zbl

[2] Bers, L. On boundaries of Teichmüller spaces and on Kleinian groups. I, Ann. of Math., Volume 91 (1970) no. 2, pp. 570-600 | DOI | MR | Zbl

[3] Bestvina, M. Degenerations of the hyperbolic space, Duke Math. J., Volume 56 (1988), pp. 143-161 | DOI | MR | Zbl

[4] Brock, J. Continuity of Thurston’s length function, Geom. Funct. Anal., Volume 10 (2000), pp. 741-797 | DOI | MR | Zbl

[5] Brock, J. Boundaries of Teichmüller spaces and end-invariants for hyperbolic 3-manifolds, Duke Math. J., Volume 106 (2001), pp. 527-552 | DOI | MR | Zbl

[6] Brock, J.; Canary, R.; Minsky, Y. The classification of Kleinian surface groups, II: the ending lamination conjecture, Ann. Math., Volume 176 (2012), pp. 1-149 | DOI | MR | Zbl

[7] Charitos, C.; Papadoperakis, I.; Papadopoulos, A. On the homeomorphisms of the space of geodesic laminations on a hyperbolic surface (to appear in Proc. AMS, arXiv:1112.1935)

[8] Chiswell, I. Nonstandard analysis and the Morgan-Shalen compactification, Quart. J. Math. Oxford Ser. (2), Volume 42 (1991) no. 167, pp. 257-270 | DOI | MR | Zbl

[9] Culler, M.; Shalen, P. Varieties of group representations and splittings of 3-manifolds, Ann. of Math. (2), Volume 117 (1983), pp. 109-146 | DOI | MR | Zbl

[10] Fathi, A.; Laudenbach, F.; Poénaru, V. Travaux de Thurston sur les surfaces, Astérisque, 66–67, 1979

[11] Ivanov, N. V. Automorphisms of complexes of curves and of Teichmuüller spaces, Progress in knot theory and related topics (Travaux en Cours), Volume 56, Hermann, 1997, pp. 113-120 | MR | Zbl

[12] Kapovich, M. Hyperbolic manifolds and discrete groups, Progress in Math., 183, Birkhäuser, 2000 | MR | Zbl

[13] Kerckhoff, S.; Thurston, W. Noncontinuity of the action of the modular group at Bers’ boundary of Teichmüller space, Invent. Math., Volume 100 (1990), pp. 25-47 | DOI | MR | Zbl

[14] Korkmaz, M. Automorphisms of complexes of curves on punctured spheres and on punctured tori, Topology Appl., Volume 95 (1999) no. 2, pp. 85-111 | DOI | MR | Zbl

[15] Luo, F. Automorphisms of the complex of curves, Topology, Volume 39 (2000) no. 2, pp. 283-298 | DOI | MR | Zbl

[16] Masur, H.; Minsky, Y. Geometry of the complex of curves. II. Hierarchical structure, Geom. Funct. Anal., Volume 10 (2000), pp. 902-974 | DOI | MR | Zbl

[17] McMullen, C. Cusps are dense, Ann. of Math. (2), Volume 133 (1991), pp. 217-247 | DOI | MR | Zbl

[18] McMullen, C. Rational maps and Kleinian groups, Proceedings of the International Congress of Mathematicians, Volume II, (Kyoto, 1990), Math. Soc. Japan, Springer Verlag, Tokyo, 1991, pp. 889-899 | MR | Zbl

[19] McMullen, C. Rational maps and Teichmüller space, Linear and Complex Analysis Problem Book (Lecture Notes in Math.), Volume 1574, Springer-Verlag, 1994, pp. 430-433

[20] Minsky, Y. The classification of Kleinian surface groups I, Ann. Math., Volume 171 (2010), pp. 1-107 | DOI | MR | Zbl

[21] Morgan, J. W.; Shalen, P. Valuations, trees, and degenerations of hyperbolic structures. I., Ann. of Math. (2), Volume 120 (1984) no. 3, pp. 401-476 | DOI | MR | Zbl

[22] Ohshika, K. A note on the rigidity of unmeasured lamination space (to appear in Proc. AMS, arXiv:1112.6056)

[23] Ohshika, K. Divergence, exotic convergence, and self-bumping in the quasi-Fuchsian spaces (preprint, arXiv:1010.0070)

[24] Ohshika, K. Ending laminations and boundaries for deformation spaces of Kleinian groups, J. London Math. Soc., Volume 42 (1990), pp. 111-121 | DOI | MR | Zbl

[25] Ohshika, K. Limits of geometrically tame Kleinian groups, Invent. Math., Volume 99 (1990), pp. 185-203 | DOI | MR | Zbl

[26] Ohshika, K.; Soma, T. Geometry and topology of geometric limits (preprint, arXiv:1002.4266)

[27] Papadopoulos, A. A rigidity theorem for the mapping class group action on the space of unmeasured foliations on a surface, Proc. AMS, Volume 136 (2008), pp. 4453-4460 | DOI | MR | Zbl

[28] Paulin, F. Topologie de Gromov équivariante, structures hyperboliques et arbres réels, Invent. Math., Volume 94 (1988), pp. 53-80 | DOI | MR | Zbl

[29] Thurston, W. Hyperbolic structures on 3-manifolds II : Surface groups and 3-manifolds which fiber over the circle (preprint, ArXiv math.GT/9801045)

[30] Thurston, W. The geometry and topology of 3-manifolds, Lecture Note, Princeton University, 1977

[31] Thurston, W. On the geometry and dynamics of diffeomorphisms of surfaces, Bull. Amer. Math. Soc. (N.S.), Volume 19 (1988), pp. 417-731 | DOI | MR | Zbl

Cited by Sources: